Health officials are expecting to find more cases of a rare and deadly form of meningitis that has sickened more than two dozen people in five states. Four have died.
All received steroid injections, mostly for back pain, a fairly typical treatment.
The type of meningitis involved is not contagious like the more common forms. This type is caused by a fungus often found in leaf mould and which health officials suspect may have been in the steroid.
Eighteen of the cases are in Tennessee, where a Nashville clinic received the largest shipment of the steroid. The drug was made by a specialty pharmacy in Massachusetts that issued a recall last week.
Investigators, though, say they are still trying to confirm the source of the infection.
Three cases have been reported in Virginia, two in Maryland, two in Florida and one in North Carolina. Two of the deaths were in Tennessee, and Virginia and Maryland had one each, said officials at the U.S. Centers for Disease Control and Prevention.
More new cases are almost certain to appear in the coming days, said Tennessee Department of Health Commissioner John Dreyzehner.
Five new cases were confirmed over the past 24 hours, he said Wednesday, calling the situation a "rapidly evolving outbreak."
But federal health officials weren't clear about whether new infections are occurring. They are looking for — and increasingly finding — illnesses that occurred in the past two or three months.
More than 900 steroid patients contacted
Meningitis is caused by the inflammation of meninges, which are protective membranes covering the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever.
Some of the patients also experienced slurred speech, and difficulty walking and urinating, Tennessee health officials said.
"Some are doing well and improving. Some are very ill — very, very seriously ill and may die," Tennessee health official Dr. David Reagan said of the state's patients.
The incubation period is estimated at anywhere from two to 28 days, so some people may not have fallen ill yet, Tennessee health officials said. At three clinics in Tennessee, officials are contacting the more than 900 people who received the steroid in the past three months.
Investigators also have been looking into the antiseptic and anesthetic used during the injections. Neither has been ruled out. However, the primary suspicion is on the steroid medication. Steroid shots are common for back pain, often given together with an anesthetic.
The U.S. Food and Drug Administration identified the maker of the steroid as New England Compounding Center, a specialty pharmacy in Framingham, Mass. Last week, the company issued a recall of three lots of the steroid —methylprednisolone acetate. In a statement, the company said it had voluntarily suspended operations and was working with regulators to identify the source of the infection.
Compounding pharmacies mix ingredients for customized medicines that generally aren't commercially available. They are regulated by states.
The outbreak was discovered about two weeks ago when Vanderbilt University's Dr. April Pettit was treating a patient who was not doing well for reasons doctors did not understand.
When the lab found the fungus in the patient's spinal fluid, Pettit began asking questions and learned the patient recently had steroid injections in his spine, according to Dr. William Schaffner, who chairs Vanderbilt's Department of Preventive Medicine.
"When it became clear that the infection-control practices at the clinic were up to par, the steroid medication became implicated," Schaffner said.
Federal officials did not release condition reports or details on all the patients in the five states. Fungal meningitis is treated with high-dose antifungal medications, usually given intravenously in a hospital.
Seventeen of the Tennessee cases were treated at the Saint Thomas Outpatient Neurosurgery Center in Nashville. It had 2,000 vials of the suspect lots, the largest number. That clinic voluntarily closed last month to deal with the investigation.